Skip to main content

Stationary characters on lattices of semisimple Lie groups

Abstract

We show that stationary characters on irreducible lattices \(\Gamma < G\) of higher-rank connected semisimple Lie groups are conjugation invariant, that is, they are genuine characters. This result has several applications in representation theory, operator algebras, ergodic theory and topological dynamics. In particular, we show that for any such irreducible lattice \(\Gamma < G\), the left regular representation \(\lambda _{\Gamma }\) is weakly contained in any weakly mixing representation \(\pi \). We prove that for any such irreducible lattice \(\Gamma < G\), any Uniformly Recurrent Subgroup (URS) of \(\Gamma \) is finite, answering a question of Glasner–Weiss. We also obtain a new proof of Peterson’s character rigidity result for irreducible lattices \(\Gamma < G\). The main novelty of our paper is a structure theorem for stationary actions of lattices on von Neumann algebras.

References

  1. M. Abert, N. Bergeron, I. Biringer, T. Gelander, N. Nikolov, J. Raimbault and I. Samet, On the growth of \(\operatorname{ L}^{2}\)-invariants for sequences of lattices in Lie groups, Ann. Math., 185 (2017), 711–790.

    MathSciNet  MATH  Article  Google Scholar 

  2. M. Abert, Y. Glasner and B. Virag, Kesten’s theorem for invariant random subgroups, Duke Math. J., 163 (2014), 465–488.

    MathSciNet  MATH  Article  Google Scholar 

  3. V. Alekseev and R. Brugger, On invariant random positive definite functions, arXiv:1804.10471.

  4. U. Bader, R. Boutonnet, C. Houdayer and J. Peterson, Charmenability of arithmetic groups of product type, arXiv:2009.09952.

  5. U. Bader and A. Furman, Boundaries, rigidity of representations, and Lyapunov exponents, in Proceedings of the International Congress of Mathematicians–Seoul 2014, Vol. III, pp. 71–96, Kyung Moon Sa, Seoul, 2014.

    Google Scholar 

  6. U. Bader and Y. Shalom, Factor and normal subgroup theorems for lattices in products of groups, Invent. Math., 163 (2006), 415–454.

    MathSciNet  MATH  Article  Google Scholar 

  7. B. Bekka, Restrictions of unitary representations to lattices and associated \(\operatorname{C}^{*}\)-algebras, J. Funct. Anal., 143 (1997), 33–41.

    MathSciNet  MATH  Article  Google Scholar 

  8. B. Bekka, Operator-algebraic superridigity for \(\operatorname{SL}_{n}(\mathbf{Z})\), \(n \geq 3\), Invent. Math., 169 (2007), 401–425.

    MathSciNet  MATH  Article  Google Scholar 

  9. B. Bekka, Character rigidity of simple algebraic groups, Math. Ann., 378 (2020), 1223–1243.

    MathSciNet  MATH  Article  Google Scholar 

  10. B. Bekka, M. Cowling and P. de la Harpe, Some groups whose reduced \(\operatorname{C}^{*}\)-algebra is simple, Publ. Math. Inst. Hautes Études Sci., 80 (1994), 117–134.

    MathSciNet  MATH  Article  Google Scholar 

  11. B. Bekka and C. Francini, Characters of algebraic groups over number fields, arXiv:2002.07497.

  12. B. Bekka and M. Kalantar, Quasi-regular representations of discrete groups and associated \(\operatorname{C}^{*}\)-algebras, Trans. Am. Math. Soc., 373 (2020), 2105–2133.

    MathSciNet  MATH  Article  Google Scholar 

  13. É. Breuillard, M. Kalantar, M. Kennedy and N. Ozawa, \(\operatorname{C}^{*}\)-simplicity and the unique trace property for discrete groups, Publ. Math. Inst. Hautes Études Sci., 126 (2017), 35–71.

    MathSciNet  MATH  Article  Google Scholar 

  14. N. P. Brown and N. Ozawa, \(\operatorname{C}^{*}\)-Algebras and Finite-Dimensional Approximations, Graduate Studies in Mathematics, vol. 88, Am. Math. Soc., Providence, 2008.

    MATH  Google Scholar 

  15. A. Connes and V. F. R. Jones, Property T for von Neumann algebras, Bull. Lond. Math. Soc., 17 (1985), 57–62.

    MathSciNet  MATH  Article  Google Scholar 

  16. D. Creutz and J. Peterson, Stabilizers of ergodic actions of lattices and commensurators, Trans. Am. Math. Soc., 369 (2017), 4119–4166.

    MathSciNet  MATH  Article  Google Scholar 

  17. D. Creutz and J. Peterson, Character rigidity for lattices and commensurators, arXiv:1311.4513.

  18. A. Dudko and K. Medynets, Finite factor representations of Higman-Thompson groups, Groups Geom. Dyn., 8 (2014), 375–389.

    MathSciNet  MATH  Article  Google Scholar 

  19. A. Furman, Random Walks on Groups and Random Transformations. Handbook of Dynamical Systems, vol. 1A, pp. 931–1014, North-Holland, Amsterdam, 2002.

    MATH  Google Scholar 

  20. H. Furstenberg, A Poisson formula for semi-simple Lie groups, Ann. Math., 77 (1963), 335–386.

    MathSciNet  MATH  Article  Google Scholar 

  21. H. Furstenberg, Non commuting random products, Trans. Am. Math. Soc., 108 (1963), 377–428.

    MATH  Article  Google Scholar 

  22. H. Furstenberg, Poisson boundaries and envelopes of discrete groups, Bull. Am. Math. Soc., 73 (1967), 350–356.

    MathSciNet  MATH  Article  Google Scholar 

  23. H. Furstenberg, Boundary Theory and Stochastic Processes on Homogeneous Spaces, in Harmonic Analysis on Homogeneous Spaces (Proc. Sympos. Pure Math., Vol. XXVI, Williams Coll., Williamstown, Mass., 1972), Proc. Sympos. Pure Math., vol. XXVI, pp. 193–229, Am. Math. Soc., Providence, 1973.

    Chapter  Google Scholar 

  24. L. Ge and R. Kadison, On tensor products for von Neumann algebras, Invent. Math., 123 (1996), 453–466.

    MathSciNet  MATH  Article  Google Scholar 

  25. T. Gelander, A Lecture on Invariant Random Subgroups. New Directions in Locally Compact Groups, London Math. Soc. Lecture Note Ser., vol. 447, pp. 186–204, Cambridge University Press, Cambridge, 2018.

    MATH  Book  Google Scholar 

  26. E. Glasner and B. Weiss, Uniformly Recurrent Subgroups. Recent Trends in Ergodic Theory and Dynamical Systems, Contemp. Math., vol. 631, pp. 63–75, Am. Math. Soc., Providence, 2015.

    MATH  Google Scholar 

  27. I. Ya. Goldsheid and G. A. Margulis, Lyapunov indices of a product of random matrices, Russ. Math. Surv., 44 (1989), 11–71.

    Article  Google Scholar 

  28. U. Haagerup, A new look at \(\operatorname{C}^{*}\)-simplicity and the unique trace property of a group, in Operator Algebras and Applications–the Abel Symposium 2015, Abel Symp., vol. 12, pp. 167–176, Springer, Berlin, 2017.

    Google Scholar 

  29. Y. Hartman and M. Kalantar, Stationary \(\operatorname{C}^{*}\)-dynamical systems, J. Eur. Math. Soc. (JEMS), in press. arXiv:1712.10133.

  30. V. F. R. Jones, Ten Problems. Mathematics: Frontiers and Perspectives, pp. 79–91, Am. Math. Soc., Providence, 2000.

    Google Scholar 

  31. M. Kalantar and M. Kennedy, Boundaries of reduced \(\operatorname{C}^{*}\)-algebras of discrete groups, J. Reine Angew. Math., 727 (2017), 247–267.

    MathSciNet  MATH  Google Scholar 

  32. M. Kennedy, An intrinsic characterization of \(\operatorname{C}^{*}\)-simplicity, Ann. Sci. Éc. Norm. Supér., 53 (2020), 1105–1119.

    MathSciNet  MATH  Article  Google Scholar 

  33. Omer Lavi and A. Levit, Characters of the group \(\operatorname{EL}_{d}(R)\) for a commutative Noetherian ring \(R\), arXiv:2007.15547.

  34. A. Le Boudec and N. Matte Bon, Subgroup dynamics and \(\operatorname{C}^{*}\)-simplicity of groups of homeomorphisms, Ann. Sci. Éc. Norm. Supér., 51 (2018), 557–602.

    MathSciNet  MATH  Article  Google Scholar 

  35. G. A. Margulis, Discrete Subgroups of Semisimple Lie Groups, Ergebnisse der Mathematik und ihrer Grenzgebiete (3) [Results in Mathematics and Related Areas (3)], vol. 17, Springer, Berlin, 1991, x+388 pp.

    MATH  Book  Google Scholar 

  36. A. Nevo and R. J. Zimmer, Homogenous projective factors for actions of semi-simple Lie groups, Invent. Math., 138 (1999), 229–252.

    MathSciNet  MATH  Article  Google Scholar 

  37. A. Nevo and R. J. Zimmer, A structure theorem for actions of semisimple Lie groups, Ann. Math., 156 (2002), 565–594.

    MathSciNet  MATH  Article  Google Scholar 

  38. A. Nevo and R. J. Zimmer, Actions of semisimple Lie groups with stationary measure, in Rigidity in Dynamics and Geometry (Cambridge, 2000), pp. 321–343, Springer, Berlin, 2002.

    MATH  Chapter  Google Scholar 

  39. N. Ozawa, A remark on fullness of some group measure space von Neumann algebras, Compos. Math., 152 (2016), 2493–2502.

    MathSciNet  MATH  Article  Google Scholar 

  40. J. Peterson, Character rigidity for lattices in higher-rank groups, 2014, preprint.

  41. J. Peterson and A. Thom, Character rigidity for special linear groups, J. Reine Angew. Math., 716 (2016), 207–228.

    MathSciNet  MATH  Google Scholar 

  42. Ş. Strătilă and L. Zsidó, The commutation theorem for tensor products over von Neumann algebras, J. Funct. Anal., 165 (1999), 293–346.

    MathSciNet  MATH  Article  Google Scholar 

  43. G. Stuck and R. J. Zimmer, Stabilizers for ergodic actions of higher rank semisimple groups, Ann. Math., 139 (1994), 723–747.

    MathSciNet  MATH  Article  Google Scholar 

  44. M. Takesaki, Theory of operator algebras. I. Reprint of the first (1979) edition, in Operator Algebras and Non-commutative Geometry, 5, Encyclopaedia of Mathematical Sciences, vol. 124, Springer, Berlin, 2002, xx+415 pp.

    Google Scholar 

  45. M. Takesaki, Theory of Operator Algebras. II, in Operator Algebras and Non-commutative Geometry, 6, Encyclopaedia of Mathematical Sciences, vol. 125, Springer, Berlin, 2003, xxii+518 pp.

    Google Scholar 

  46. M. Takesaki, Theory of Operator Algebras. III, in Operator Algebras and Non-commutative Geometry, 8, Encyclopaedia of Mathematical Sciences, vol. 127, Springer, Berlin, 2003, xxii+548 pp.

    Google Scholar 

  47. P. S. Wang, On isolated points in the dual spaces of locally compact groups, Math. Ann., 218 (1975), 19–34.

    MathSciNet  MATH  Article  Google Scholar 

  48. R. J. Zimmer, Ergodic Theory and Semisimple Groups, Monographs in Mathematics, vol. 81, Birkhäuser, Basel, 1984, x+209 pp.

    MATH  Book  Google Scholar 

Download references

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Cyril Houdayer.

Additional information

RB is supported by a PEPS grant from CNRS and ANR grant AODynG 19-CE40-0008. CH is supported by ERC Starting Grant GAN 637601 and Institut Universitaire de France.

Rights and permissions

This article is published under an open access license. Please check the 'Copyright Information' section either on this page or in the PDF for details of this license and what re-use is permitted. If your intended use exceeds what is permitted by the license or if you are unable to locate the licence and re-use information, please contact the Rights and Permissions team.

About this article

Verify currency and authenticity via CrossMark

Cite this article

Boutonnet, R., Houdayer, C. Stationary characters on lattices of semisimple Lie groups. Publ.math.IHES 133, 1–46 (2021). https://doi.org/10.1007/s10240-021-00122-8

Download citation

  • Received:

  • Revised:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI: https://doi.org/10.1007/s10240-021-00122-8